Nebraska, 2021High Wind in Nebraska, January 13 to 15, 2021
January 13 to 15, 2021 · NWS CYS · 9 events in 9 counties and zones
A windy stretch of days across the western Nebraska Panhandle in the middle portion of January as a frontal boundary with snow produced initial high winds that were measured by several sensors. As pressure gradients became stacked and flow conducive to the region and local topographic effects, winds continued to be strong into the morning of the 15th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A windy stretch of days across the western Nebraska Panhandle in the middle portion of January as a frontal boundary with snow produced initial high winds that were measured by several sensors. As pressure gradients became stacked and flow conducive to the region and local topographic effects, winds continued to be strong into the morning of the 15th. Highest wind gust was 86 mph at the Scottsbluff Airport ASOS sensor on the thirteenth.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 13, 10:09 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Jan 13, 10:09 AM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1009 AM MST Wed Jan 13 2021
.UPDATE...
Issued at 935 AM MST Wed Jan 13 2021
Ongoing wind event has already produced gusts between 70 to 80
mph, and as high as 93 mph west of Cheyenne. Current forecast
looks on track, but did tweak winds and t/td through this
afternoon. Upgraded the remaining High Wind Watch across the NE
panhandle to a warning with new 12z model data even more
aggressive with wind speeds late tonight through Thursday night.
Decided not to break the event up in separate warnings since
models are not in good agreement with the timing of slightly
lighter winds. Even if winds diminish temporarily, gusts of 45 to
50 mph are still expected during these lulls.
&&
.SHORT TERM...(Today through Friday)
Issued at 400 AM MST Wed Jan 13 2021
Vigorous Pacific upper trough and cold front were poised to move
ashore into the Northwest, accompanied by a 130+kt 250mb jet and
copious moisture aloft. Several waves of mid/high clouds were
spreading east across the Northern/Central Rockies and Plains. The
regional surface analysis showed a ridge axis from ID to the Four
Corners, and a trough axis from the Central Dakotas to the
Southern High Plains. A 10 to 16mb southwest to northeast gradient
across the Cowboy State was generating strong westerly winds along
and west of the I-25 corridor. Gusts overnight have been 65 to 85
mph across the wind-prone areas.
Concerns with the short term will be timing and strength of high
winds, as well as chances for high elevation snowfall.
Ongoing high wind event for much of southeast WY including the
wind-prone areas will continue today given the impressive low
level pressure gradients (CAG/CPR and CAG/BRX 850mb between 80
and 120 meters) and 70-80kt 750mb westerly flow along the Front
Range. Confidence is high that high winds will develop across
much of Carbon County excluding the mountains, as well as Converse
County Lower Elevations and Niobrara County. High Wind Watches
for these zones were upgraded to Warnings beginning late this
morning. The Carbon County Warning will be valid until 09Z
Thursday when winds subside. The remainder of east-central and
southeast WY can expect periodic high winds through Thursday. Went
ahead and extended Warnings for wind-prone and adjacent
valleys/plains of southeast WY through late Thursday afternoon
with 55 to 70kt northwesterly low level flow. These strong winds
aloft will spread into western NE late tonight and continue into
Friday morning. Decided to maintain the High Wind Watch for now
and defer the decision to upgrade to the next forecast shift.
It will unseasonably mild today with highs in the 50s to lower 60s
east of the Laramie Range, with 30s and 40s to the west. The mild
temperatures will be replaced by much colder temperatures Thursday
following the passage of the strong Pacific cold front tonight.
Highs Thursday will be in the 20s and 30s. Orographic snow showers
will favor higher accumulations over the Snowy and Sierra Madre
mountains, with up to six inches expected. Areas near Arlington
and Elk Mountain may measure up to an inch of snow. Strong winds
will create areas of blowing snow across portions of Carbon County
tonight. Given the fast nature of the front and upper trough,
decided against the issuance of Winter Weather Advisories for WY
Zones 110, 112 and 114. Temperatures will begin to slowly moderate
Friday.
.LONG TERM...(Friday night through Tuesday)
Issued at 400 AM MST Wed Jan 13 2021
A short wave ridge aloft Friday night will be quickly followed by
a short wave trough Saturday. This system will produce light rain/
snow showers and gusty northwest winds. The Snowy/Sierra Madres
may receive up to two inches of snow. Progressive west-northwest
flow aloft will direct the next short wave trough toward the CWA
late Sunday and exiting Monday evening. There will be scattered
snow showers with this system as well. Temperatures will average
near seasonal normals.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1001 AM MST Wed Jan 13 2021
High winds expected to remain and will begin to spreading east
towards the Nebraska Panhandle through the Forecast period. LFR
conditions will remain across all terminals till 00z tonight. With
the passing of an pacific cold front tonight brings some chances
for light snow in the late afternoon across Southeastern Wyoming
and tonight for the Nebraska Panhandle. Main concern for this TAF
period will be the potential for blowing snow as the winds will
remain strong into tonight. If the snow is heavier than expected,
visibilities could drop towards IFR conditions.
&&
.FIRE WEATHER...
Issued at 400 AM MST Wed Jan 13 2021
Fire weather concerns will be minimal for the next several days. A
vigorous Pacific upper level disturbance and cold front will produce
strong winds, as well as chances for showers this afternoon and tonight.
Snow will accumulate over the higher terrain, with as much as six inches
over the Snowy and Sierra Madre mountains. Strong winds will continue
following the cold frontal passage Thursday through Friday with much
colder temperatures.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Thursday for WYZ106>108-110-
115>119.
High Wind Warning until 2 AM MST Thursday for WYZ104-109-113.
High Wind Warning until 5 PM MST Thursday for WYZ101-102.
NE...High Wind Warning from 11 PM this evening to 11 AM MST Friday
for NEZ002-003-019>021-054-055-095-096.
&&
UPDATE...TJT
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...MD
FIRE WEATHER...MAJHazardous weather outlook, Jan 13, 1:04 PM MST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
104 PM MST Wed Jan 13 2021
WYZ101>109-111-115>119-142015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
104 PM MST Wed Jan 13 2021
This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Periods of high winds will continue through tonight. Wind prone
areas can expect gusts of 70 to 85 mph, with 60 to 75 mph outside
the wind prone areas. High Wind Warnings are in effect.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
High Wind Warnings will remain in effect Thursday for gusts of 60
to 70 mph. Some light snow early Thursday morning may result in a
brief period of slick roadways, mainly near the mountains.
.Spotter information statement...
Spotters are requested to report sustained winds of 40 mph or higher
and peak gusts exceeding 58 mph to the Cheyenne National Weather
Service.
NEZ002-003-019>021-054-055-095-096-142015-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
104 PM MST Wed Jan 13 2021
This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
West winds will shift into the northwest and become strong by
tonight. Gusts over 60 mph are possible. The High Wind Watch has
been upgraded to a Warning beginning at 11 PM late this evening.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
High Wind Warning continues through Friday for gusts over 60 mph.
.Spotter information statement...
Spotters are requested to report sustained winds of 40 mph or higher
and peak gusts exceeding 58 mph to the Cheyenne National Weather
Service.
WYZ110-112>114-142015-
North Snowy Range Foothills-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
104 PM MST Wed Jan 13 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
High Wind Warning continues for the lower elevations including the
North Platte River valley and the Northern Snowy Range Foothills.
Gusts of 65 to 80 mph are possible.
In addition, snow showers will develop late this afternoon and
continue through late this evening. Patchy blowing snow may limit
visibilities at times, with areas of drifting snow on area
roadways. Some travel impacts are possible along Interstate 80
west of Laramie.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
There will be chances for snow showers Saturday through Monday.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Local storm report, Jan 13, 12:25 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 PM MST WED JAN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM NON-TSTM WND GST 1 S GLENROCK 42.84N 105.86W
01/13/2021 M59 MPH CONVERSE WY MESONET
MESONET STATION KDRC 1.4 S GLENROCK (WYDOT)
WIND SPEEDS AT 35-40 MPH.
&&
MDLocal storm report, Jan 13, 12:52 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 PM MST WED JAN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM NON-TSTM WND GST 14 WNW LARAMIE 41.40N 105.82W
01/13/2021 M69 MPH ALBANY WY MESONET
MESONET STATION WY27 14.5 SW BOSLER (WYDOT)
WINDS AT 40-45 MPH.
&&
MDLocal storm report, Jan 13, 1:00 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
100 PM MST WED JAN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM NON-TSTM WND GST 11 SSE GARRETT 41.97N 105.52W
01/13/2021 M68 MPH ALBANY WY MESONET
MESONET STATION DODW4 11 SSE GARRETT - DODGE
CREEK RAWS - DOD WIND SPEEDS AT 40-45 MPH.
&&
MDLocal storm report, Jan 13, 1:16 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
116 PM MST WED JAN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM NON-TSTM WND GST GUN BARREL 41.44N 104.34W
01/13/2021 M58 MPH LARAMIE WY MESONET
MESONET STATION KGUN GUN BARREL (WYDOT)
WINDS AT 40-45 MPH.
&&
MDLocal storm report, Jan 13, 1:19 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
119 PM MST WED JAN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM NON-TSTM WND GST 5 E BUFORD 41.10N 105.21W
01/13/2021 M58 MPH LARAMIE WY MESONET
MESONET STATION WY29 4.8 E BUFORD (WYDOT)
45-50 MPH.
&&
MDLocal storm report, Jan 13, 1:24 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
124 PM MST WED JAN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM NON-TSTM WND GST 2 WNW CENTENNIAL 41.31N 106.14W
01/13/2021 M65 MPH ALBANY WY MESONET
MESONET STATION FW6033 CENTENNIAL WIND
SPEEDS AT 40-45 MPH.
&&
MDHigh Wind, Scotts Bluff
- When
- January 13, 1:34 PM MST to January 14, 9:53 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Scottsbluff Airport sensor measured the reported wind gust.
High Wind, Banner
- When
- January 13, 3:56 PM MST to January 15, 11:58 AM MST
- Where
- Banner forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
K1BW Pine Bluffs sensor located nine miles northeast of Albin measured the reported sustained wind.
High Wind, Cheyenne
- When
- January 13, 6:37 PM MST to January 15, 11:05 AM MST
- Where
- Cheyenne forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Sidney Airport sensor measured the reported wind gust.
High Wind, North Sioux
- When
- January 13, 7:24 PM MST to January 14, 3:24 PM MST
- Where
- North Sioux forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Montrose sensor located three miles west of Montrose measured the reported wind gust.
High Wind, Dawes
- When
- January 13, 7:45 PM MST to January 15, 4:22 AM MST
- Where
- Dawes forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Chadron Airport sensor measured the reported wind gust.
High Wind, Box Butte
- When
- January 13, 8:00 PM MST to January 15, 5:53 AM MST
- Where
- Box Butte forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Alliance Airport sensor measured the reported wind gust.
High Wind, South Sioux
- When
- January 13, 8:13 PM MST
- Where
- South Sioux forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Agate sensor located three miles east-northeast of Agate measured the reported wind gust.
High Wind, Morrill
- When
- January 13, 8:25 PM MST to January 14, 2:40 PM MST
- Where
- Morrill forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor LISCO1 located five miles west-northwest of Lisco measured the reported wind gust.
High Wind, Kimball
- When
- January 13, 8:55 PM MST
- Where
- Kimball forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Kimball Airport sensor measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, January 13, 20212 deaths · 2 injured · $3.2 million · 62 kt wind · 14 events
- High Wind and Strong Wind in Idaho, January 13 to 14, 20212 deaths · 1 injured · $5.1 million · 56 kt wind · 8 events
- Dust Storm and High Wind in Colorado, January 13 to 15, 20211 death · 101 kt wind · 18 events
- High Wind in North Dakota, January 13 to 14, 2021$945,000 · 81 kt wind · 36 events
- Coastal Flood in Washington, January 13, 2021$1.1 million · 2 events
- High Wind in Montana, January 13, 2021$752,000 · 109 kt wind · 8 events
- High Wind in Nebraska, January 13 to 15, 202167 kt wind · 25 events
- High Wind in South Dakota, January 13 to 15, 202181 kt wind · 24 events
- Dust Storm and High Wind in Kansas, January 13 to 15, 202167 kt wind · 16 events
- High Wind in Montana, January 13 to 15, 202176 kt wind · 15 events
- High Wind in Wyoming, January 13 to 14, 202169 kt wind · 6 events
- Blizzard in Minnesota, January 13 to 14, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932876, 932880, 933108, 932874, 932872, 932873, 932875, 933103, 933105.